Wisconsin, 2007Lightning Strike in Wisconsin, October 6, 2007
October 6, 2007 · NWS GRB · 1 event in 1 county or zone
A lightning strike at a power plant in the Wausau area caused considerable damage to a power plant there.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.3 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike at a power plant in the Wausau area caused considerable damage to a power plant there.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 5, 2:27 PM CST, 12 hours 33 minutes earlier.
Area forecast discussion, Oct 5, 2:27 PM CST, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
327 PM CDT FRI OCT 5 2007
.SHORT TERM...TONIGHT AND SATURDAY.
SFC BASED CAPE PUSHING 1.5K SOUTHERN CWA AS SUN HAS ALLOW FOR SIG
HEATING. GRB SET RECORD HIGH EARLIER THIS AFTERNOON WITH 86.
ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED...WITH HEAVY RAIN
AND SMALL HAIL. SYSTEMS PULSEY. SPECIAL SOUNDING AROUND NOON
SHOWED SOME MID LEVEL CAP AND WEAK SHEAR. EXPECT ACTIVITY TO WANE
WITH DUSK. OVERALL DID NOT MAKE ANY SIG CHANGES TO GOING FORECAST
AS RIDGE EXPECTED TO BUILD BACK OVER AREA IN RESPONSE TO DIGGING
TROF IN THE WEST. BOUNDARY OVER NORTHERN WI WILL LIFT BACK NORTH
TONIGHT INTO TOMORROW...WITH AREAS SOUTH CAPPED TO CONVECTION.
HAVE LEFT SMALL POPS WITH BOUNDARY THROUGH SAT. TEMPS WILL BE THE
QUESTION AS LLVL TEMPS CONTINUE TO RISE INTO SAT. HAVE BUMPED
TEMPS UP TO TODAYS READINGS...GOING MUCH WARMER NORTH. QUESTION IS
FOG/CLOUDS...THINK LOW LEVEL FLOW WILL KEEP FOG FROM GETTING TOO
BAD...EXCEPT ALONG THE LAKE WHERE COLD WATERS WILL AID
DEVELOPMENT. QUESTION IS STRATUS WHICH MAY LINGER INTO MORNING
HOURS.
.LONG TERM...SAT NGT THRU NXT FRI. MDLS HAVE PULLED IN ABOUT-FACE
WITH RESPECT TO THE HANDLING OF THE CLOSED UPR LOW FOR NXT WEEK.
INSTEAD OF CONVERGING ON A SOLN...THEY ARE NOW FARTHER APART WITH
THE MUCH FASTER ECMWF/UKMET VERSUS THE MUCH SLOWER GEM. WHILE AN
UNSETTLED WEATHER PATN IS VIRTUALLY A GIVEN...SPECIFIC DETAILS WL
BE NEARLY IMPOSSIBLE TO DISCERN. NEEDLESS TO SAY...CONFIDENCE IS
RATHER LOW.
LITTLE CHG EXPECTED IN THE SYNOPTIC PATN SAT NGT AS THE STG SHRTWV
TROF BEGINS TO CLOSE OFF OVR THE ROCKIES...THE SUBTROPICAL UPR RDG
REMAINS PLANTED FROM THE TN VALLEY NORTH TO THE GREAT LKS AND THE
SFC CDFNT TO ONLY REACH THE UPR MIDWEST BY 12Z SUNDAY. SOUTHERLY
WNDS WL CONT TO BRING GULF MSTR INTO NE WI PROVIDING FOR ANOTHER
UNSEASONABLY MILD NGT. EVEN THO GUID CONTS TO INDICATE A SML CHC
POP...ALL QPF AMTS ARE NIL AND THERE IS NO FEATURE EVIDENT TO HELP
PRODUCE ANY PCPN. THEREFORE...HAVE GONE DRY FOR THE ENTIRE FCST
AREA SAT NGT. DUE TO THE LGT WNDS AND MOIST AIRMASS...WL CONT TO
HIT THE FOG PER PREV FCST.
THE SHRTWV TROF/CLOSED UPR LOW STILL IN THE PROCESS OF MOVG ACROSS
THE ROCKIES HEADED INTO SUNDAY...BUT THE CDFNT IS FCST TO PUSH
INTO WRN WI BY 00Z MON. INSTABILITY TO BE ON THE INCREASE AS CAPES
RISE INTO THE 1000-1500 J/KG RANGE...LIS DROP TO AROUND -3 AND
MID LVL LAPSE RATES APPROACH 6 C/KM. EVEN THO BETTER DYNAMICS TO
REMAIN TO OUR WEST...THERE IS FAVORABLE UPR JET DYNAMICS ARRIVING
BY SUNDAY AFTERNOON. PREFER TO HIT POPS HARDER ACROSS NRN AND
CNTRL WI CLOSER TO THE APPROACHING CDFNT. MAX TEMPS WL AGAIN BE
WELL ABV NORMAL WITH READINGS IN THE UPR 70S TO LWR 80S.
THE CDFNT IS PROGGED TO ESSENTIALLY PULL UP STNRY SOMEWHERE OVR
NRN WI AS IT ENCOUNTERS THE SUBTROPICAL UPR RDG SUNDAY NGT. THE
FNT WL EVENTUALLY LIE WEST TO EAST BY 12Z MON AND WITH A
PERSISTENT SOUTHERLY WND FLOW...ANTICIPATE MSTR CONVERGENCE TO
INCREASE ALONG THE FNT. WL THEREFORE RAISE POPS UP TO LIKELY FOR
NRN AND PARTS OF CNTRL WI. THE REST OF THE FCST AREA WL SEE HI CHC
POPS. MIN TEMPS TO BE ALMOST 25 DEGS ABV NORMAL AND GUID VALUES
LOOK GOOD...SO SEE NO REASON TO ARGUE.
MDLS ALREADY STARTING TO DIVERGE ON THE SPD OF THE UPR LOW BY MON
WITH THE ECMWF/UKMET LIFTING THE LOW FAR ENUF NORTH (MN ARROWHEAD)
WHERE THE CANADIAN WESTERLIES PICK IT UP. THE GEM IS NOW THE
SLOWEST BY HOLDING THE UPR LOW OVR THE NRN PLAINS. PLAN ON
SPLITTING THE DIFFERENCE WHICH ENDS UP CLOSE TO THE GFS/SREF SOLN
(SW MN). ON MON...A CDFNT WOULD BE PUSHING EAST ACROSS WI AND WITH
PLENTY OF MSTR IN PLACE...HELP TO GENERATE ADDL SHWRS AND TSTMS.
HAVE PLACED HIGHER POPS AGAIN OVR WRN SECTIONS OF THE FCST AREA.
TEMPS WL NOT BE AS WARM AS PREV DAYS AS CLDS THICKEN AND PCPN MOVS
IN.
AS THE CDFNT SHOVES FARTHER EAST AND THE CLOSED UPR LOW APPROACHES
THE WRN GREAT LKS MON NGT...ANTICIPATE A DRY SLOT TO ROTATE OVR
THE FCST AREA TO BRING A TEMPORARY BREAK IN THE PCPN. HOWEVER...DUE
TO ALL THE UNCERTAINTIES INVOLVED...DO NOT HAVE ENUF CONFIDENCE TO
PROVIDE SPECIFIC TIMING YET. THUS...HAVE KEPT THE CHC POPS GOING
PER PREV FCST. BY TUE...THE UPR LOW IS PROGGED TOM OV ACROSS/THEN
BEGIN TO EXIT THE RGN BY 00Z WED. COMBINATION OF COLD POOL ALOFT
AND PASSAGE OF THE MAIN SHRTWV WL LEAD TO ANOTHER UNSETTLED
WEATHER DAY WITH SHWRS AROUND.
WRAP-AROUND PCPN WL BE THE MAIN STORY HEADED INTO WED AS THE UPR
LOW CONTS TO PULL AWAY FROM WI. THIS PCPN WOULD BE SCT AT BEST SO
ONLY A SML CHC POP IS NECESSARY. MAX TEMPS BY WED WL HAVE COOLED
CLOSER TO NORMAL VALUES FOR MID-OCT. INFLUENCE OF THE UPR LOW IS
FCST TO FINALLY BE ON THE WANE BY THU...BUT HAVE KEPT A MINIMAL
CHC OVR ERN WI JUST IN CASE THE SLOWER MDL SOLN ENDS UP BEING
CORRECT. EVEN AS THIS SYSTEM FINALLY DEPARTS THE RGN THU...THE GFS
IS SHOWING A SHRTWV DIVING SE ACROSS THE NRN PLAINS/UPR MIDWEST.
EXACT LOCATION/STRENGTH OF THIS NXT SYSTEM STILL HIGHLY IN DOUBT
AND PREFER TO KEEP THU NGT/FRI DRY FOR NOW UNTIL WE CAN GET A
BETTER HANDLE ON IT.
&&
.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH
SUNSET. RESIDENT LOW LEVEL MOISTURE WILL ALSO CONTRIBUTE PATCHY
FOG OVER MUCH OF THE FORECAST AREA OVERNIGHT...WITH LOCALLY DENSE
FOG SEEN ALONG THE LAKESHORE AREAS. WILL NEED TO WATCH DEVELOPMENT
OF STRATUS OVERNIGHT...HAVE LEFT OUT OF TAFS AT THIS TIME. RIDGE
BUILDING IN WILL PUSH FRONTAL BOUNDARY NORTH WITH VFR CONDITIONS
EXPECTED SATURDAY.
&&
.CLIMATE...UNSEASONABLY WARM TEMPERATURES EXPECTED THIS WEEKEND.
HIGH TEMPERATURES WILL BE MAINLY IN THE LOWER TO MIDDLE 80S AWAY
FROM THE LAKE.
RECORD HIGH TEMPERATURES ARE POSSIBLE AT A FEW LOCATIONS ON
SATURDAY...WHILE MANY LOCATIONS MAY REACH OR BREAK THE RECORD
FOR THE DATE ON SUNDAY. HERE IS A LIST OF RECORD HIGHS FOR
SUNDAY ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN.
SUN OCT 7TH
HIGH / YEAR
ANTIGO 80 1916
APPLETON 80 1997
GREEN BAY 81 1966
MANITOWOC 81 1966
MARSHFIELD 82 1916
MERRILL 81 1916
OSHKOSH 84 1916
RHINELANDER 83 1916
STEVENS POINT 88 1963
STURGEON BAY 80 1963
WAUSAU 81 1963
WISCONSIN RAPIDS 84 1916
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TE/KALLASHazardous weather outlook, Oct 5, 3:22 PM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
422 PM CDT FRI OCT 5 2007
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
422 PM CDT FRI OCT 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY OVER NORTH
CENTRAL WI. HEAVY RAIN IS POSSIBLE...THOUGH SEVERE WEATHER IS NOT EXPECTED.
PATCHY FOG IS POSSIBLE OVERNIGHT...LOCALLY DENSE FOG IS POSSIBLE ACROSS
PARTS OF NORTH CENTRAL WISCONSIN AND THE LAKESHORE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
PATCHY FOG WILL LINGER INTO THE MORNING HOURS SATURDAY...ESPECIALLY
OVER NORTH CENTRAL WISCONSIN AND ALONG THE LAKE MICHIGAN
SHORELINE.
THERE IS A CHANCE OF SCATTERED THUNDERSTORMS ACROSS NORTHWEST
WISCONSIN ON SATURDAY...BUT THEY ARE NOT EXPECTED TO BE SEVERE.
THERE IS A CHANCE OF MORE STORMS FROM TIME TO TIME LATER SUNDAY
THROUGH WEDNESDAY OVER MUCH OF THE FORECAST AREA....HOWEVER IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ521-522-541>543-061700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
422 PM CDT FRI OCT 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.
.DAY ONE...TONIGHT
AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM TIME TO
TIME LATER SUNDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE.
AREAS OF MARINE FOG WILL CONTINUE FROM SATURDAY NIGHT NIGHT
THROUGH TUESDAY.
Lightning, Marathon
- When
- October 6, 3:00 AM CST
- Where
- Marathon County, 3.77 mi SW of Schofield
- Property damage
- $8.3 million
- Reported by
- Newspaper
- Coordinates
- 44.858, -89.650
Lightning struck a 321 megawatt power plant in the Wausau area, causing damage severe enough to keep it off-line until late 2007 or early 2008. In addition to the cost of repairs to the plant, the utility company will have to pay at least an addition $30 million to purchase power to replace the amount that would have been generated by the plant while repairs are made. The plant was equipted with a state-of-the-art lightning suppression system that was operational at the time of the strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, October 6, 2007$100,000 · 2 events
- Frost and Freeze in Colorado, October 6 to 7, 20076 events
- Dense Fog in Maryland, October 6, 20075 events
- Hail and Damaging Winds in North Dakota, October 6 to 7, 20071 in hail · 5 events
- Hail in South Dakota, October 6, 20071.75 in hail · 4 events
- Damaging Winds in New York, October 6, 2007$3,000 · 50 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, October 6, 20071 event
- Heavy Rain in Puerto Rico, October 6, 2007$5,000 · 1 event
- High Wind in Colorado, October 6, 200752 kt wind · 1 event
- Hail in North Dakota, October 6, 20071 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 63496.